Florida, 2015Flash Flood and Flooding in Florida, February 28, 2015
February 28, 2015 · NWS MLB · 4 events in 3 counties and zones
Heavy rain associated with the intersection of a stalled frontal boundary and a coastal trough along the Treasure Coast trained into the coasts of St. Lucie and Martin Counties during the morning and early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain associated with the intersection of a stalled frontal boundary and a coastal trough along the Treasure Coast trained into the coasts of St. Lucie and Martin Counties during the morning and early afternoon hours. Additional slow moving storms developed in the afternoon producing heavy rain and small hail in Central Okeechobee County.
Twenty-four hour rainfall totals reached 8-11 inches in and around the Palm City and Stuart areas with 3-7 inch amounts around Port St. Lucie. Radar estimated rainfall totals were up to 7 inches across Central Okeechobee County. The majority of this rainfall occurred in a period of 6-hours or less.
Flooding of many roadways occurred, stranding many vehicles. Water entered several homes in Palm City. Drainage canals overflowed and standing water reached a foot in many locations and was slow to recede. Standing water was reported on roadways in Central Okeechobee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Feb 28, 4:05 AM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Feb 28, 4:05 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
405 AM EST SAT FEB 28 2015
.DISCUSSION...
CURRENTLY... LATEST SURFACE ANALYSIS INDICATES AN INVERTED TROUGH
HAS PUSHED NEARSHORE AND HAS VEERED WINDS CONSIDERABLY ACROSS THE
SPACE AND TREASURE COASTS. IN RESPONSE...TEMPERATURES HAVE WARMED
EARLY THIS MORNING OVER THESE SAME AREAS. OVERRUNNING IN COMBINATION
WITH THE INVERTED TROUGH IS PRODUCING MULTIPLE CLOUD LAYERS AND
GENERALLY LIGHT RETURNS ON RADAR.
TODAY...SEVERAL WEATHER FEATURES WILL WORK IN TANDEM TO KEEP CLOUD
COVER AND RAIN CHANCES HIGH. 1) LOCAL LOW-LEVEL CONVERGENCE IN
ASSOCIATION WITH THE INVERTED TROUGH IS EXPECTED TO PRODUCE
SCATTERED TO NUMEROUS SHOWERS ACROSS OUR COASTAL
COUNTIES...ESPECIALLY FROM BREVARD NORTHWARD. 2) AN UPPER JET AND
EMBEDDED ENERGY IN STOUT SOUTHWEST FLOW ALOFT WILL KEEP A BROAD
SWATH OF SHOWERS ACROSS NORTHERN FLORIDA. IT APPEARS AS THOUGH MOST
OF THE RAIN WILL STAY TO OUR NORTH...HOWEVER...LAKE AND VOLUSIA
COUNTY REMAIN CLOSE ENOUGH TO THESE FEATURES TO WARRANT HIGHER RAIN
CHANCES THERE. 3) CONTINUED OVERRUNNING OF NORTH AND EAST LOW-LEVEL
FLOW WILL KEEP GENERALLY LIGHT RAIN SHOWERS IN THE FORECAST FOR MUCH
OF THE AREA.
A MINOR CAVEAT EXISTS FOR OUR SOUTHERN ZONES...WHERE SHORTER RANGE
GUIDANCE SUGGESTS SOME DEEPER CONVECTION MAY DEVELOP IF ENOUGH
HEATING CAN TAKE PLACE. SPC HAS NOTED THIS AREA WITHIN ITS GENERAL
THUNDER CATEGORY FOR DAY 1. THINK THE OVERALL THREAT IS QUITE LOW
GIVEN THE CONSIDERABLE AMOUNT OF CLOUDS EXPECTED. HAVE OPTED TO
INCLUDE A SLIGHT CHANCE OF THUNDER ACROSS OKEECHOBEE AND THE
TREASURE COAST FOR NOW.
TONIGHT...LOW LEVEL TROUGH CONTINUES TO BECOME LESS PRONOUNCED WITH
TIME AS UPPER JET AND MID LEVEL ENERGY SHIFTS NORTH AND EAST OF OUR
AREA. DEEP EASTERLY FLOW CONTINUES AND SHOULD SUPPORT SCATTERED
LIGHT RAIN CHANCES THROUGH THE NIGHT...ESPECIALLY ALONG THE COAST.
SUNDAY...INVERTED TROUGH NEAR THE EAST COAST WILL PUSH SLOWLY
ONSHORE INTO THE AFTERNOON WITH LOW LVL MOISTURE MOVING INLAND. WILL
FORECAST SHOWER CHANCES IN THE 30-40 PCT RANGE WITH ACTIVITY
CONCENTRATING ACROSS THE INTERIOR IN THE LATE AFTERNOON. WESTERLY
FLOW ALOFT AT H5 AROUND 30 KNOTS WITH H5 TEMPS AROUND -11 DEGS C AND
MARGINAL CAPE MAY ALLOW A FOR A STRAY LTG STORM OR TWO ACROSS THE
SRN INTERIOR IN THE LATE AFTN. ROUGH SURF AND MODERATE NE SWELLS
WILL PRODUCE A MODERATE TO HIGH RIP CURRENT RISK AT THE BEACHES.
AFTERNOON HIGHS WILL RANGE FROM THE MID 70S ALONG THE VOLUSIA COAST
TO THE LOWER 80S FROM ORLANDO SOUTH TO THE TREASURE COAST AND SRN
INTERIOR SECTIONS.
SUNDAY NIGHT...WILL CONTINUE EVENING SHOWER CHANCES ACROSS CENTRAL
AND SOUTHERN INTERIOR SECTIONS. LIGHT WINDS AFTER MIDNIGHT AND LIGHT
NE BOUNDARY LAYER FLOW SHOULD ALLOW SOME LATE NIGHT FOG TO DEVELOP
MAINLY ACROSS SECTIONS.
MONDAY...GFS AND TO A LESSER EXTENT THE THE NAM AND ECMWF INDICATE A
BACK DOOR WEAK FRONT AND WIND SHIFT WILL OCCUR AS HIGH PRESSURE
NOSES DOWN THE SE ATLC COAST AND WINDS BECOME N-NE IN IN THE
AFTERNOON. IT SHOULD BE A DRY DAY WITH MEAN LAYER MOISTURE
DECREASING. HIGHS WILL BE COOLER ALONG THE VOLUSIA COAST IN THE
LOWER 70S TO THE LOWER 80S ACROSS THE SRN INTERIOR.
TUE-THU...ANOTHER SFC HIGH WILL SLIDE OFF THE MID ATLC EARLY TUE
ALLOWING FLOW LOW LVL FLOW TO VEER TO THE EAST-SOUTHEAST TUESDAY AND
SOUTHERLY ON WEDNESDAY. THE 500 MB MID LVL RIDGE WILL BUILD ACROSS S
FL WITH SUMMER LIKE 588 DM HEIGHTS REACHING LAKE OKEECHOBEE IN THE
AFTERNOON. HIGHS WILL WILL REACH THE MID TO UPPER 70S ALONG THE
COAST TUE AND INTO THE LOWER 80S ACROSS THE INTERIOR. SHOULD SEE
EVEN WARMER READINGS WEDNESDAY AROUND 80 ALONG THE COAST TO THE MID
80S OVER THE INTERIOR. SW WINDS AHEAD OF THE NEXT FRONT WILL PUSH
HIGHS INTO THE LOWER TO MID 80S THU AFTERNOON WITH PARTLY CLOUDY
CONDITIONS. LOWS WILL BE IN THE 60S FOR THE MID WEEK PERIOD.
THU NIGHT-SAT...00Z GFS/ECMWF COMING INTO BETTER AGREEMENT SHOWING
THE NEXT FRONT SLIDING THROUGH THE AREA THU NIGHT INTO FRIDAY WITH A
QUICK TRANSITION TO NE FLOW AND POST FRONTAL CLOUDINESS AND SHOWER
CHANCES FOR LATE WEEK AND THE FIRST PART OF THE WEEKEND. WILL KEEP
SLIGHT SHOWER CHANCES FOR FRIDAY AND A CHANCE FOR SHOWERS SATURDAY
WITH BREEZY NE WINDS AND ONSHORE MOVING ATLC SHOWERS. HIGHS WILL
DROP BACK INTO THE UPPER 60S TO 70S FOR LATE WEEK BEHIND THE FRONT.
&&
.AVIATION...MULTI-LAYER CLOUD COVER CONTINUES ACROSS EAST CENTRAL
FLORIDA. CURRENTLY ADVERTISING MVFR CIGS THROUGH THE PERIOD. SEVERAL
WEATHER FEATURES WILL KEEP RAIN SHOWER CHANCES HIGH TODAY...SO BRIEF
PERIODS OF IFR VIS/CIG EXPECTED AS COVERAGE INCREASES. NORTH WINDS
WILL TRANSITION TO NORTHEAST ACROSS INLAND TERMINALS AND KDAB.
GENERALLY ENE/NE FLOW EXPECTED ACROSS ELSEWHERE FROM KTIX SOUTH.
&&
.MARINE...TODAY/TONIGHT...INVERTED TROUGH AND TIGHTENING PRESSURE
GRADIENT WILL KEEP WINDS AROUND 20 KNOTS. BUILDING SEAS TO 6 - 9
FEET...HIGHEST OFFSHORE. SCA FOR WINDS AND SEAS CONTINUE. MODEL
GUIDANCE CONTINUES TO INDICATE SEA HEIGHTS PEAKING OUT EARLY SUNDAY
WITH UP TO 10 FEET NORTHERN OFFSHORE LEGS.
TOOK A BLEND OF GFS AND NAM SOLUTIONS FOR SUNDAY WHICH ALLOWS FOR
MODERATE SE FLOW AND A LINGERING NE SWELL WITH 5-7 FT SEAS NEAR
SHORE AND UP TO 8 FT OFFSHORE. A WEAK FRONT IS FORECAST TO MOVE
THROUGH ON MONDAY SWITCHING WINDS TO THE N-NE BY AFTERNOON AND THEN
QUICKLY VEERING INTO MID WEEK. SHOULD SEE SEAS DIMINISH TO 3-5 FT BY
MONDAY. ANOTHER INCREASE IN WINDS/SEAS TO SCEC LEVELS IS EXPECTED
TUE-WED WITH DEVELOPING BREEZY SE/S FLOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 65 62 74 58 / 70 40 30 10
MCO 70 63 81 62 / 60 50 40 20
MLB 73 68 80 63 / 60 40 40 10
VRB 75 69 81 63 / 60 40 30 10
LEE 68 60 79 60 / 60 50 30 20
SFB 69 63 79 61 / 70 50 40 10
ORL 69 63 80 62 / 60 50 40 20
FPR 75 70 81 63 / 50 40 30 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 3 PM EST SUNDAY FOR FLAGLER BEACH TO
VOLUSIA-BREVARD COUNTY LINE 0-20 NM-SEBASTIAN INLET TO
JUPITER INLET 0-20 NM-VOLUSIA-BREVARD COUNTY LINE TO
SEBASTIAN INLET 0-20 NM.
SMALL CRAFT ADVISORY UNTIL 11 PM EST SUNDAY FOR FLAGLER BEACH TO
VOLUSIA-BREVARD COUNTY LINE 20-60 NM-SEBASTIAN INLET TO
JUPITER INLET 20-60 NM-VOLUSIA-BREVARD COUNTY LINE TO
SEBASTIAN INLET 20-60 NM.
&&
SHORT TERM/AVIATION...ULRICH
LONG TERM....VOLKMERHazardous weather outlook, Feb 28, 4:50 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
450 AM EST SAT FEB 28 2015
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-010100-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
450 AM EST SAT FEB 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
INCREASED MOISTURE AND DAYTIME HEATING WILL BRING A SLIGHT CHANCE
OF LIGHTNING STORMS THIS AFTERNOON ACROSS OKEECHOBEE COUNTY AND
THE TREASURE COAST.
.RIP CURRENT IMPACT...
BREEZY TO WINDY ONSHORE FLOW COMBINED WITH BUILDING SEAS WILL
PRODUCE LOCALLY ROUGH SURF ALONG EAST CENTRAL FLORIDA BEACHES
TODAY. A MODERATE THREAT FOR RIP CURRENTS WILL CONTINUE. BEACHGOERS
SHOULD USE EXTREME CAUTION IF HEADING INTO THE COOL AND CHOPPY
SURF AND SWIM ONLY WITHIN SIGHT OF A LIFEGUARD.
.WIND AND SEA IMPACT...
WINDS WILL BECOME EAST TODAY AND STRENGTHEN TO NEAR 20 KNOTS WHILE
SEAS BUILD TO 6 TO 8 FEET NEAR SHORE AND 8 TO 10 FEET OFFSHORE
INTO TONIGHT. A SMALL CRAFT ADVISORY REMAINS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A LINGERING SWELL WILL KEEP BOATING CONDITIONS HAZARDOUS THROUGH
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
ULRICH
Event by event
2 flood, 1 flash flood, 1 hail. Local standard time, as filed.
Flood, St. Lucie
- When
- February 28, 8:00 AM EST to 3:00 PM EST
- Where
- St. Lucie County, 0.69 mi N of Eldred to 1.51 mi W of White City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 27.390, -80.300
A combination of CoCoRaHS, ham radio, and public reports indicated 3 to 6 inches of rain fell across southeastern St. Lucie County, with most of the rain falling in a 6-hour or less period.
Flooding closed many primary and secondary roadways, stranding and submerging many vehicles. Drainage canals and creeks overflowed. While high water surrounded many subdivisions, businesses and homes, no water was reported to have entered any homes or businesses.
Flash Flood, Martin
- When
- February 28, 10:00 AM EST to 3:00 PM EST
- Where
- Martin County, 1.97 mi ENE of Jensen Beach to 3.51 mi NW of Lighthouse Pt
- Cause
- Heavy Rain
- Property damage
- $105,000
- Reported by
- Emergency Manager
- Coordinates
- 27.260, -80.200
A combination of CoCoRAaS, ham radio and public reports indicated 5 to 11 inches of rain fell across northeastern Martin County, with most of the rain falling in a 6-hour or less period. The highest totals occurred within the southwestern portion of Stuart and in Palm City.
Flooding closed many roadways, stranding over 100 vehicles. Drainage canals and creeks overflowed. While high water surrounded many subdivisions, businesses and homes, water was reported to have entered 7 homes in Palm City. Damage was estimated around $105,000 dollars.
Flood, Okeechobee
- When
- February 28, 5:30 PM EST to 7:00 PM EST
- Where
- Okeechobee County, 18.54 mi NNW of Basinger to 8.23 mi NW of Basinger
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 27.630, -81.140
A slow moving strong storm across Okeechobee County produced 5 to 7 inches of rain across the northwest and central portions of the county during the afternoon and evening, primarily over the Kissimmee Prairie Preserve. The COOP observer at the Kissimmee Prairie Preserve reported 5.69 inches of rain in 24 hours while another range gauge at the park reported 6.92 inches. Most of this rainfall fell in less than 6 hours.
This heavy rainfall led to minor flooding of roadways across Central Okeechobee County. The Kissimmee Prairie observer reported several inches of standing water on local roadways, which remained passable.
Hail, Okeechobee
- When
- February 28, 6:35 PM EST to 6:45 PM EST
- Where
- Okeechobee County, 10.44 mi N of Basinger
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.530, -81.010
A SKYWARN spotter in The Vikings (also known at The Prairie) subdivision reported 10 to 15 minutes of small hail up to nickel sized associated with a strong storm moving over the area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 28, 20152 deaths · 1 injured · $15,000 · 1 event
- Sneakerwave in California, February 28, 20151 death · 1 injured · 1 event
- Cold in Wisconsin, February 28, 20151 death · 1 event
- Winter Weather in Nevada, February 28, 20157 injured · 1 event
- Heavy Snow and Winter Weather in Illinois, February 28, 201518 events
- Heavy Snow and Winter Weather in Illinois, February 28, 201514 events
- Winter Storm in Missouri, February 28, 201513 events
- Heavy Snow in Illinois, February 28, 201512 events
- Winter Weather in Texas, February 28, 201511 events
- Winter Weather in Missouri, February 28, 20159 events
- Blizzard in Alaska, February 28, 20155 events
- Winter Weather in Texas, February 28, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553913, 553911, 553875, 553874.